How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24435
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 14 year old english cocker spaniel Ivy has been in a lot

Customer Question

My 14 year old english cocker spaniel Ivy has been in a lot of pain since last night and we don't know whats wrong with her. It started with high fever (104.8) about 4-5 days ago and she has been on antibiotics since then. She couldn't walk at all for 1-2 days but then was moving around her self. I'm giving her Cefspan 100mg 3ml twice a day and brufen or panadol for fever and pain. Her fever stopped once we started the antibiotics but since last night she seems to be having abdominal cramps and is extremely bloated and uncomfortable. I can't figure out whether its her back or her stomach that's bothering her or maybe even both. She's having issues walking again and can't move around much. Her vet is out of town and i don't know what else to do or what to give her. I'm giving her brufen or panadal every 4-5 hours when she's in extreme pain. Please help!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
I'm sorry that your question wasn't answered in a timely manner. Her inability to walk (paresis/weakness or paralysis) would seem to indicate myelopathy (spinal cord disorder) or even encephalopathy (brain disorder) if you're seeing a change in mentation (mental status), and her fever would further indicate an infectious or immune-mediated etiology. I would pleased to review any test results you could upload to our conversation. Can you upload a copy of her test results to our conversation? I understand that you might not have a copy of the results at home but her vet should be able to give you one which you could scan into your computer and give me the link or you can photograph the page(s) and upload the images by using the paperclip icon in the toolbar above your message box (not if you're using the chrome browser) or by using an external app such as imgur.com or dropbox.com. Have X-rays been taken of her spine? Brufen contains ibuprofen and is toxic to dogs. The signs of gastrointestinal distress you're seeing may be related to the gastrointestinal ulceration that can arise secondary to ibuprofen toxicity. Panadol (acetaminophen/paracetamol) is safe at 15 mg/kg thrice daily but its efficacy is circumspect. Aspirin dosed at 20 mg/kg with food twice daily is a better over the counter choice for an analgesic/antipyretic (fever reducer). Cefspan (cefixime) is a reasonable broad spectrum antibiotic to be administering although it, too, can cause GI distress - inappetence, vomiting and/or diarrhea. I'm sorry I can't be more specific for you. I, too, would need to thoroughly examine Ivy including performing a serum biochemistry panel along with X-rays. Please respond with further questions or concerns if you wish.
Expert:  Dr. Michael Salkin replied 1 year ago.
Hi Saher,

I'm just following up on our conversation about Ivy. How is everything going?

Dr. Michael Salkin